Note - If you know about and have the syndrome, and want to get to the potential cure immediately, scroll down just past the line.
It is said that Peterson is having a "paradoxical reaction" to Klonopin. I've been through this, in late 2010 / early 2011. It is actually almost certainly what is known as "Protracted Benzodiazepine Withdrawal Syndrome", which is a misnomer, because you do not have to quit to contract the syndrome. It is now shortened by removing "Protracted" from the title (see Wikipedia) . Although quitting cold turkey is a very good way to get it, especially if you have been on them a year or more. Wikipedia used to state that 5% of those who take benzodiazepine drugs for a month or more contract the syndrome, now they state 33%. It usually goes away quickly and on it's own, but a troubling percentage of victims develop serious symptoms that last a long time, or a lifetime. There are 730 known symptoms, many of which are serious and some of which are life-threatening. None of this takes away from the fact that simple withdrawal from "benzos" is equally as serious as severe alcohol withdrawal, and can result in seizures and / or death. And there is "Post-Addiction Withdrawal Syndrome" with many different addictive drugs, which includes symptoms such as being mentally diffuse for six months or more.
As with many drugs, after a time, your body produces many more receptors that react to the drug, but they are less functional than the ones you have naturally. In PBWS, the drug receptors simply stop working all at once, and you don't even have the natural inhibitory function that GABA-A receptors normally provide. The GABA receptors, the functional ones, deform and "decouple". Imagine the brain as a car, the GABA receptors (inhibitory) are the brake pedal, and glutamate receptors (stimulatory) are the gas pedal. With PBWS, the brake pedal stops working. Not a very good situation, as you can imagine.
This is actually similar to the mechanism by which the artificial sweeteners Aspartame and Neotame (and to a lesser extent, the flavor enhancer Monosodium Glutamate) inflict damage on the brain. This was elucidated upon in an erudite manner by Dr. Russell Blaylock of Newsmax. The mechanism is "excitotoxicity", to wit - when a glutamate receptor stimulant excites brain cells for an hour or more, they die. The same thing happens with PBWS, no doubt. The process is extremely unpleasant, in the severe cases often leading to suicide attempts, many of which are successful. Many people are homebound and bedridden, and worse, because of benzodiazepines.
There is no research going on today, nor has there been much serious scientific research into fixing the problem. In fact, from what I understand from talking to those who had benzo prescriptions, the usual nowadays is for doctors to simply cut people off, even if they've been on benzos for years. This is no doubt related to the opioid crisis, which leads doctors to prescribe ibuprofen for the pain of a newly broken arm. It is purely to protect the doctors and their practices, not for the good of the patients.
In 2011, I applied for a counselor at a service. I recognize that talk therapy is less than optimal, but I just really needed someone at the time who was paid to be a sympathetic ear. The doctor there prescribed Klonopin, as I had symptoms of PTSD from many traumatic incidents (physical and emotional injuries) and losses. Six months later, he prescribed Ambien, a sleeping pill similar in molecular structure to benzos. After a few months, I noticed I was no longer going out unless I had to, and that I was becoming fearful of life. This progressed to physical symptoms, and overwhelming 24/7 anxiety. I became hypersensitive to cold, and when my body was within 10 degrees or so of being horizontal, every sweat gland would turn on, and I would sweat profusely until I sat up. This led to me sleeping sitting up, when I could sleep, which wasn't often. I also would become cross-eyed for periods of time. My doctor had cut off my prescription cold turkey, and having found a short-lived supply on the street, I found they did not help. Most doctors are totally unaware of the syndrome, and either cut patients off, or up their dose, both of which make things worse.
I remember when I figured out what was wrong. I found the "benzo buddies" support forum online, and others. My eyes must have been wide as pie plates when I considered the implications. I could see how this could quickly get beyond my control, and lead to permanent damage, or death. There is only one devoted project focusing on the problem, and it is headed by an academician, not a doctor or scientist. Mostly useless. It's more to collect statistics. In addition, experimenting with supplements and alternative health is very difficult, as any new substance tends to "rev up" or increase the intensity of symptoms.
I did find a small ray of hope - One small experimental study found that a "pulsed" injection of a benzodiazepine antagonist, Flumazenil , seemed to help those with the syndrome. Unfortunately, the chances of getting any doctor to perform this procedure are nil, and although I am a pretty good organic chemist, synthesis of benzodiazepines is very difficult. I also had no money to fly to Russia to consult more reasonable doctors, as it so happened.
I continued looking online, and found an article - Inosine may be an endogenous ligand for benzodiazepine receptors... . It said that inosine, an over the counter health supplement, displaced benzos from the receptors, much like Flumazenil. After looking into inosine (it probably has no other real use or effects other than stopping the syndrome, and it is non-toxic), I went to a local health food and supplement store to get what turned out to be their only bottle of tablets.
The tablets were 500 mg, and were Source Naturals brand (other brands are less expensive). I took two, and within an hour, all the symptoms had completely disappeared. I can not convey in any meaningful way the joy I felt when I realized it was over. I can, however, say that it has made me physically ill to recount this story now. I quickly ordered more inosine online, by the way, so as not to run out. I took it for several months, and one day, after several periodic experimental stoppages of treatment, the symptoms did not return. Hallelujah.
There is only one caveat with inosine. It is a purine, which breaks down in the human body to uric acid, as the high purine content of meat does in gout. This can lead to uric acid kidney stones. Therefore, one should alkalinize with sodium bicarbonate tablets (make sure you don't have a sodium-sensitive heart condition first), every day. This is the opposite of regular kidney stones, for which you would take vinegar. As a result of taking inosine daily, I had one 4 mm uric acid kidney stone. It is said that passing a kidney stone is the closest a man can come to experiencing the pain of childbirth. I can say I now sympathize very much with mothers, and respect and admire them for what they endure in giving birth. Ouch!
PBWS can come back on you, years later, and I have had occasion to use inosine for a month, now and again (not for years). But more or less I'm whole, and thank God, and thank goodness.
Peterson's ongoing "physiological damage" that his daughter mentions is most likely, in my opinion, GABA receptor malfunction caused by the syndrome. As inosine is non-toxic, there is no reason for him, and others not to try it.